Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Existence and uniqueness result for the problem of viscous flow in a granular material with a void

Authors: Mirela Kohr and G. P. Raja Sekhar
Journal: Quart. Appl. Math. 65 (2007), 683-704
MSC (2000): Primary 76D; Secondary 76M
DOI: https://doi.org/10.1090/S0033-569X-07-01071-1
Published electronically: August 28, 2007
MathSciNet review: 2370356
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose of this paper is to obtain an indirect boundary integral formulation for the three-dimensional viscous flow problem in a granular material with a void. The corresponding existence and uniqueness result of the classical solution to this problem is proved by using the theory of hydrodynamic potentials.

References [Enhancements On Off] (What's this?)

  • 1. G. S. Beavers, D.D. Joseph, Boundary conditions at a naturally permeable wall, J. Fluid Mech., 30 (1967), 197-207.
  • 2. V. Botte, H. Power, A second kind integral equation formulation for three-dimensional interior flows at low Reynolds number, Bound. Elem. Commun., 6 (1995), 163-166.
  • 3. F. J. Briceno, H. Power, The completed integral equation approach for the numerical solution of the motion of $ N$ solid particles in the interior of a deformable viscous drop, Eng. Anal. Bound. Elem., 28 (2004), 367-413.
  • 4. A. D. H. Cheng, D. Ouazar, Ground Water Flow, Elsevier, 1993.
  • 5. W. D. Collins, Note on a sphere theorem for the axisymmetric Stokes flow of a viscous fluid, Mathematika, 5 (1958), 118-121. MR 0104424 (21:3179)
  • 6. L. C. Evans, Partial Differential Equations, American Mathematical Society, vol. 19, Providence, 2002. MR 1625845 (99e:35001)
  • 7. T. M. Fischer, G. C. Hsiao, W. L. Wendland, On two-dimensional slow viscous flows past obstacles in a half-plane, Proc. Royal Society of Edinburgh, 104A (1986) 205-215. MR 877902 (88c:76022)
  • 8. J. J. L. Higdon, M. Kojima, On the calculation of Stokes flow past porous particles, Multiphase Flow, 7 (1981), 719-727.
  • 9. I. P. Jones, Low Reynolds number flow past spherical shell, Proc. Camb. Phil. Soc., 73 (1973), 231-238.
  • 10. S. J. Karrila, S. Kim, Integral equations of the second kind for Stokes flow: direct solution for physical variables and removal of inherent accuracy limitations, Chem. Engng. Commun., 82 (1989), 123-161.
  • 11. M. Kohr, An indirect boundary integral method for a Stokes flow problem, Comput. Methods Appl. Mech. Engrg., 190 (2000), 487-497. MR 1800567 (2001j:76077)
  • 12. M. Kohr, An indirect boundary integral method for an oscillatory Stokes flow problem, Int. J. Math. Math. Sci., 47 (2003), 2961-2976. MR 2010743 (2004h:76059)
  • 13. M. Kohr, A mixed boundary value problem for the unsteady Stokes system in a bounded domain in $ \mathbb{R}^n$, Engineering Analysis with Boundary Elements, 29 (2005), 936-943.
  • 14. M. Kohr, The Dirichlet problems for the unsteady Stokes system in bounded and exterior domains in $ \mathbb{R}^n$, Mathematische Nachrichten, 280 (2007), 534-559.
  • 15. M. Kohr, I. Pop, Viscous Incompressible Flow for Low Reynolds Numbers, WIT Press, Southampton, UK, 2004. MR 2091145 (2005k:76032)
  • 16. R. Kress, Linear Integral Equations, Springer, Berlin, 1989. MR 1007594 (90j:45001)
  • 17. V. D. Kupradze, T. G. Gegelia, M. O. Basheleishvili, T. V. Burchuladze, Three-Dimensional Problems of the Mathematical Theory of Elasticity and Thermoelasticity, North Holland, Amsterdam, 1979. MR 530377 (80h:73002)
  • 18. O. A. Ladyzhenskaya, The Mathematical Theory of Viscous Incompressible Flow, Gordon and Breach Science Publishers, New York, 1969. MR 0254401 (40:7610)
  • 19. J. A. Liggett, P. L. F. Liu, The Boundary Integral Equation Method for Porous Media Flow, George Allen and Unwinn, London 1983. MR 732790 (84m:76086)
  • 20. P. Maremonti, R. Russo, G. Starita, On the Stokes equations: the boundary value problem. In: Advances in Fluid Dynamics, Quad. Mat. (Aracne, Rome), 1999, 69-140. MR 1770189 (2001g:35212)
  • 21. G. Neale, N. Epstein, W. Nader, Creeping flow relative to permeable spheres, Chem. Eng. Sci., 28 (1973), 1865-1874. (Erratum: 1974, 29, 1352).
  • 22. J. A. Ochoa-Tapia, S. Whitaker, Momentum transfer at the boundary between a porous medium and a homogeneous fluid - I, Theoretical development, Int. J. Heat and Mass Transfer, 38 (1995), 2635-2646.
  • 23. J. A. Ochoa-Tapia, S. Whitaker, Momentum transfer at the boundary between a porous medium and a homogeneous fluid - II, Comparison with experiment, Int. J. Heat and Mass Transfer, 38 (1995), 2647-2655.
  • 24. Y. U. Qin, P. N. Kaloni, Creeping flow past a porous spherical shell, Z. Angew. Math. Mech., 73 (1993), 77-84. MR 1211619 (93m:76024)
  • 25. B. S. Padmavathi, T. Amaranath, S. D. Nigam, Stokes flow past a porous sphere using Brinkman's model, Z. Angew. Math. Phys., 44 (1993), 929-939. MR 1241641 (94h:76022)
  • 26. D. Palanippan, Arbitrary Stokes flow past a porous sphere, Mech. Res. Comm., 20 (1993), 309-317.
  • 27. H. Power, The completed double layer boundary integral equation method for two-dimensional Stokes flow, IMA J. Appl. Math., 51 (1993), 123-145. MR 1244192 (94i:76020)
  • 28. H. Power, G. Miranda, Second kind integral equation formulation of Stokes flows past a particle of arbitrary shape, SIAM J. Appl. Math., 47 (1987), 689-698. MR 898827 (88h:76021)
  • 29. H. Power, L. C. Wrobel, Boundary Integral Methods in Fluid Mechanics, WIT Press, Computational Mechanics Publications, Southampton, 1995.
  • 30. O. Sano, Viscous flow past a cylidrical hole bored inside porous media - with application to measurement of the velocity of subterranean water by the single boring method, Nagare, 2 (1983), 252-259.
  • 31. G. P. Raja Sekhar, B. S. Padmavathi, T. Amaranath, Complete general solution of the Brinkman Equations, Z. Angew. Math. Mech., 77 (1997), 555-556. MR 1466445
  • 32. G. P. Raja Sekhar, T. Amaranath, A Stokes flow inside a porous spherical shell, Z. Angew. Math. Phys., 51 (2000), 481-490. MR 1762703 (2001a:76047)
  • 33. G. P. Raja Sekhar, O. Sano, Viscous flow past a circular/spherical void in porous medium-an application to measurement of the velocity of ground water by single boring method, J. Phys. Soc. Jpn., 69 (2000), 37-42.
  • 34. G. P. Raja Sekhar, O. Sano, Two-dimensional viscous flow past a slightly deformed circular cavity in a porous medium, Fluid. Dyn. Res., 28 (2001), 281-293.
  • 35. G. P. Raja Sekhar, O. Sano, Two-dimensional viscous flow in a granular material with a void of arbitrary shape, Physics of Fluids, 15 (2003), 554-567.
  • 36. G. P. Raja Sekhar, M. K. Partha, P. V. S. N. Murthy, Viscous flow past a spherical void in porous media - Effect of stress jump boundary condition, J. Porous Media, 9 (2006), 745-767.
  • 37. K. B. Ranger, The Stokes drag for asymmetric flow past a spherical cap, Z. Angew. Math. Phys., 24 (1973), 801-809.
  • 38. R. Shail, A note on some axisymmetric Stokes flow within a sphere, QJMAM, 40 (1987), 223-233. MR 894200 (88c:76025)
  • 39. W. Varnhorn, An explicit potential theory for the Stokes resolvent boundary value problems in three dimensions, Manuscripta Math., 70 (1991), 339-361. MR 1092141 (91k:31011)
  • 40. W. Varnhorn, The Stokes Equations, Akademie Verlag, Berlin, 1994. MR 1282728 (95e:35162)
  • 41. W. Varnhorn, The boundary value problems of the Stokes resolvent equations in $ n$ dimensions, Math. Nachr., 269-270 (2004), 210-230. MR 2074782 (2005e:35192)
  • 42. J. Wloka, Funktionalanalysis und Anwendungen, de Gruyter, 1971. MR 0467224 (57:7088)
  • 43. G. K. Youngren, A. Acrivos, Stokes flow past a particle of arbitrary shape: a numerical method of solution, J. Fluid Mech., 69 (1975), 377-403. MR 0398289 (53:2142)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 76D, 76M

Retrieve articles in all journals with MSC (2000): 76D, 76M

Additional Information

Mirela Kohr
Affiliation: Faculty of Mathematics and Computer Science, Babeş-Bolyai University, 1 M. Kogălniceanu Str., 400084 Cluj-Napoca, Romania
Email: mkohr@math.ubbcluj.ro

G. P. Raja Sekhar
Affiliation: Department of Mathematics, Indian Institute of Technology Kharagpur, Kharagpur 721 302, India
Email: rajas@maths.iitkgp.ernet.in

DOI: https://doi.org/10.1090/S0033-569X-07-01071-1
Keywords: Stokes equation, Brinkman equation, boundary value problems, fundamental solution, potential theory, boundary integral representations, existence and uniqueness result
Received by editor(s): April 17, 2006
Published electronically: August 28, 2007
Article copyright: © Copyright 2007 Brown University

American Mathematical Society